Alert archive / North Carolina / Small Craft Advisories in 2020

Small Craft Advisory 21, NWS Wilmington, NC

March 4, 2020

NWS Wilmington, NC issued this small craft advisory at Mar 4, 2020, 3:09 PM EST. It took effect at Mar 5, 2020, 11:00 AM EST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2020, 3:09 PM EST (20:09 UTC)
In effect from
Mar 5, 2020, 11:00 AM EST
Expired
Mar 6, 2020, 1:00 PM EST
In force
26 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

561 
WHUS72 KILM 042009
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
309 PM EST Wed Mar 4 2020

AMZ250-252-254-256-050900-
/O.NEW.KILM.SC.Y.0021.200305T1600Z-200306T1100Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
309 PM EST Wed Mar 4 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 6 AM EST
FRIDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt and seas 
  4 to 6 ft expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 11 AM Thursday to 6 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

9
6 follow-up statements
013 
WHUS72 KILM 042226
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
526 PM EST Wed Mar 4 2020

AMZ250-252-254-256-051000-
/O.EXT.KILM.SC.Y.0021.200305T1600Z-200307T1100Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
526 PM EST Wed Mar 4 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 AM THURSDAY TO 6 AM
EST SATURDAY...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 30 kt during
  Thursday, will become Northwest at 15 to 25 kt with gusts up to
  30 kt during Friday. Seas 4 to 8 ft expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 11 AM Thursday to 6 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
dch
546 
WHUS72 KILM 050738
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
238 AM EST Thu Mar 5 2020

AMZ250-252-254-256-052100-
/O.CON.KILM.SC.Y.0021.200305T1600Z-200307T1100Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
238 AM EST Thu Mar 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 6 AM EST SATURDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 40 kt expected.
  Seas 4 to 7 feet expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 11 AM this morning to 6 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
086 
WHUS72 KILM 051953
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
253 PM EST Thu Mar 5 2020

AMZ250-252-254-256-060900-
/O.CON.KILM.SC.Y.0021.000000T0000Z-200307T1100Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
253 PM EST Thu Mar 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
SATURDAY...

* WHAT...Northeast winds 20 to 25 kt, turning northwest 20 to 30
  kt with gusts up to 40 kt late Friday afternoon. Seas 4 to 6 
  ft.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 6 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

9
732 
WHUS72 KILM 060248
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
948 PM EST Thu Mar 5 2020

AMZ250-252-254-256-061100-
/O.CON.KILM.SC.Y.0021.000000T0000Z-200307T1100Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
948 PM EST Thu Mar 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
SATURDAY...

* WHAT...North-Northwest winds 15 to 25 kt tonight will back to
  the Northwest at 20 to 30 kt with gusts up to 35 kt during
  Friday into Fri evening. Seas will run 4 to 7 ft, highest off
  Cape Fear and Romain respectively.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 6 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

dch
117 
WHUS72 KILM 060705
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
205 AM EST Fri Mar 6 2020

AMZ250-252-254-256-061800-
/O.EXT.KILM.SC.Y.0021.000000T0000Z-200306T1800Z/
/O.NEW.KILM.GL.W.0005.200306T1800Z-200307T1500Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
205 AM EST Fri Mar 6 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST
SATURDAY...

* WHAT...For the Gale Warning, northwest winds 20 to 30 kt with
  gusts up to 40 kt expected. For the Small Craft Advisory, 
  northwest winds 15 to 20 kt with gusts up to 30 kt. Significant 
  wave heights between 6 to 9 feet.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...For the Gale Warning, from 1 PM this afternoon to 10 AM 
  EST Saturday. For the Small Craft Advisory, until 1 PM EST 
  this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
915 
WHUS72 KILM 061755
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1255 PM EST Fri Mar 6 2020

AMZ250-252-254-256-070400-
/O.EXP.KILM.SC.Y.0021.000000T0000Z-200306T1800Z/
/O.CON.KILM.GL.W.0005.200306T1800Z-200307T1500Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1255 PM EST Fri Mar 6 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 4 to 6 ft expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 10 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

9

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Mar 4, 2:58 PM EST, 11 minutes earlier.

Area forecast discussion, Mar 4, 2:58 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
258 PM EST Wed Mar 4 2020

.SYNOPSIS...
Widespread rain through this evening will abate overnight. Rain
returns Thursday as a second wave of low pressure moves east
along a front stalled to the south. Drier weather will return
Friday as a cold front moves off the coast. Cooler temperatures
and fair skies projected for the weekend with potential for
freezing temperatures Sunday morning. Warmer temperatures
return early next week along with increasing rainfall chances.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
The cold front that pushed south across the eastern Carolinas
earlier today should stall near the Florida-Georgia line tonight. A
deep channel of Gulf moisture riding over the front will stream
across the Carolinas for the next 30-36 hours, bringing the
potential for substantial rainfall.

Light rain currently spreading across the area is due to isentropic
lift along the 305K theta surface located approximately 10kft
overhead. Although this layer should remain moist overnight, the
magnitude of lift should vary with peaks both this evening and again
very late. My forecast PoPs are quite high, 80-100 percent south of
a line from Florence to Whiteville to Wilmington. North of this line
rain will probably still fall, but a substantial slug of dry air
below 5000 feet AGL will eat into rainfall amounts and duration.
Precipitation character is expected to remain stratiform.

A southern stream shortwave across south Texas will induce low
pressure to develop along the Texas Gulf coast. This surface low
should link up with the stalled front and move eastward during the
day Thursday. This will lead a deepening and strengthening of the
moisture and isentropic lift overspreading the Carolinas, with
rainfall rates becoming moderate to locally heavy during the day.
Storm total QPF amounts of an additional 2 inches are expected
across coastal South Carolina, with 1-2 inches across North
Carolina. Forecast PoPs 100 percent. Although precip should remain
largely stratiform, elevated convection does appear possible
Thursday although perhaps not deep enough to trigger lightning.

With conditionally unstable parcels aloft and a substantial
inversion below the frontal surface 6k-10kft AGL, we may see one or
even several gravity waves push across the area Thursday afternoon.
While synoptic winds should only average 10 mph tomorrow, a 3
millibar amplitude gravity wave could cause 30-35 mph gusts here at
the surface. We'll watch radar and obs closely for any of these
waves.

Precip should taper off from southwest to northeast Thursday night
as the surface low moves off the Georgia coast and follows the Gulf
Stream northeastward into the open Atlantic. Drier mid-level air
should arrive as the low moves offshore. Even the low clouds should
begin to break very late Thursday night.

I've constricted diurnal ranges compared to all MOS guidance tonight
through Thursday. Temperatures should fall to around 50 tonight,
rising only a few degrees to 52-54 Thursday morning before falling
during the afternoon. Thursday night's lows are expected to reach 40-
45.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Southern stream low near Cape Hatteras Fri morning will head
northeast Fri as northern stream 5h low, over the eastern Great
Lakes shifts east. The northern stream system will drive a cold
front across the area later Fri with cold advection setting up Fri
night into Sat. Ahead of the front, deep northwest flow behind the
exiting surface low will dry the region out and lead to gusty
northwest winds. If forecast soundings are correct winds at the top
of the mixed layer will be 35 to 40 kt, suggesting afternoon gusts
of 30 to 40 mph. Temperatures drop into the mid 30s Fri night with
boundary layer winds keeping most areas above freezing.

Surface high builds in from the west Sat as 5h trough to the north
shifts offshore. Cold advection will keep highs Sat well below climo
despite sunny skies. Winds not quite as strong on Sat, with gusts 20
to 30 mph once deeper mixing sets up mid-morning. Weakening gradient
later Sat and Sat night means light to calm winds Sat night. Weak
wind field coupled with clear skies and deep dry air sets up strong
radiational cooling overnight. Temps at or just below freezing away
from the coast are looking more and more likely with potential for
lows in the mid to upper 20s in coldest areas. Closer to the coast
lows will flirt with freezing for an hour or two around daybreak.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Surface high just west of the area Sun morning will be ushered east
by developing progressive flow aloft. Weak gradient and deep dry
air/clear skies Sun morning will allow for strong radiational
cooling which could lead to temperatures at or below freezing in
many areas. Warm advection begins later Sun and is in full effect
Mon into Tue as next cold front, associated with Great Lakes low,
approaches the region. Prefrontal trough increases shower chances
Tue with the front arriving later Wed. Lack of strong forcing with
the trough and the front will limit shower coverage as well as
rainfall amounts for the midweek period. Temperatures a little below
climo Sun (mainly due to the cold start) climb above climo Mon
through Wed.

- Potential for freezing temperatures Sun morning, some areas
  could experience a hard freeze.

- Below climo temperatures Sun end up above climo by Mon and
  stay above climo through Wed night.

- Dry start to the week with increasing rain chances Tue/Wed.

- Shower coverage and strength Tue/Wed will be limited by weak
  nature of surface and mid level features.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Things will go downhill this afternoon as moisture from the south
rides northward with good isentropic lift. The rain will become
fairly steady this evening, with precipitation induced ceilings
lowering to IFR around midnight. Moderate to occasionally heavy rain
is expected on Thursday with continued IFR ceilings and occasional
IFR visibilities in the heavier showers.

Extended Outlook...Occasional flight restrictions possible Wed
night thru early Fri due to the approach and passage of a
frontal system. Mainly VFR late Fri through upcoming weekend.

&&

.MARINE...
This morning's cold front has pushed as far south as coastal Georgia
and should stall tonight. Low pressure developing along the Texas
Gulf coast should link up with this front and move eastward across
south Georgia Thursday, then turning northeastward and following the
Gulf Stream offshore Thursday night. Besides bringing a widespread
soaking rain to the Carolinas, this system promises to bring
northeast winds of 25 knots or higher and building seas beginning
late Thursday morning and lasting through Thursday night. A Small
Craft Advisory is being issued beginning at 11 AM tomorrow morning.
Models are in very good agreement with each other and confidence is
fairly high.

Low pressure exiting northeast and high pressure building from the
west Fri will maintain tight gradient across the waters Fri into
Sat. Offshore flow will be a solid 20 kt with potential for 20 to 25
kt. Current SCA headline ends before Fri morning, but may need to be
extended through Fri and into Fri night if confidence in the
forecast increases. Gradient starts to relax Sat afternoon with
northerly winds dropping close to 10 kt by the end of Sat night.
Light winds Sun and Mon will start to become southerly as the center
off the surface high shifts east of the waters. Strong offshore flow
Fri into Sat results in seas 4 to 5 ft with potential for isolated 6
ft. Mix of southerly swell and southwest to west wind wave will lead
to treacherous conditions Fri into Sat. Seas respond to decreasing
winds and drop to 2 to 4 ft Sat afternoon with northerly wind wave
becoming dominant. Seas continue to diminish dropping to 2 to 3 ft
Sun and 2 ft or less Mon.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 11 AM Thursday to 6 AM EST Friday
     for AMZ250-252-254-256.

&&

NEAR TERM...TRA
SHORT TERM...III
LONG TERM...III
AVIATION...43
MARINE...TRA/III
Hazardous weather outlook, Mar 4, 6:08 AM EST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wilmington NC
608 AM EST Wed Mar 4 2020

AMZ250-252-254-256-051115-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
608 AM EST Wed Mar 4 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Periods of rain may reduce visibility to below 2 nm late tonight into
early Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small Craft Advisory conditions probable late Thursday through early
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
051115-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
608 AM EST Wed Mar 4 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of moderate and heavy rain may lead to localized flooding
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 8:17 PM ESTRiver Flood WarningILMRobeson21 days
Mar 3, 8:17 PM ESTRiver Flood WarningILMFlorence, Marion21 days
Mar 3, 8:17 PM ESTRiver Flood WarningILMDarlington, Florence21 days

Nearby

Small Craft Advisories in North Carolina, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.